Living Life at Its Best: OTC Medicines and Dementia
Aug 24, 2015 11:38AM ● Published by Cate Reynolds
University of Washington School of Pharmacy researchers and a Seattle-area nonprofit organization (Group Health Cooperative) tracked 3,500 adults over the age of 65 for more than seven years. None of those followed had Alzheimer’s or dementia when they started the study. All kept careful track of what drugs they took. After compiling those records at the end of the seven years, the scientists discovered that participants who took more anticholinergic drugs were more likely to develop dementia. Antihistamines such as Benadryl are in that group.
But even if you have no allergies at all, you may be exposing yourself to this potential side effects—especially nowadays: That same ingredient (diphenhydramine) so effective in Benadryl is also routinely consumed by our sleep-challenged society in such products as zzzQuil, Tylenol PM, Unisom, Advil PM, and a host of others.
“Older adults should be aware that many medications—including some available without a prescription, such as over-the-counter sleep aids—have strong anticholinergic effects,” said Shelly Gray, PharmD, MS, the first author of the report, funded by the National Institute on Aging. “And they should tell their health care providers about all their over-the-counter use,” she added.
“But of course, no one should stop taking any therapy without consulting their health care provider,” said Dr. Gray, who is a professor, the vice chair of curriculum and instruction, and director of the geriatric pharmacy program at the UW School of Pharmacy. “Health care providers should regularly review their older patients’ drug regimens—including over-the-counter medications—to look for chances to use fewer anticholinergic medications at lower doses.”
“If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient,” Dr. Gray said, “they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective.”